Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 28, NWS Los Angeles, CA

February 18, 2005Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 18, 2005, 5:00 PM PST for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2005, 5:00 PM PST (01:00 UTC)
Expired
Feb 18, 2005, 7:00 PM PST
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 80 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 190102
FFWLOX
CAC037-190300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
500 PM PST FRI FEB 18 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 700 PM PST

* AT 500 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM HEAVY SHOWERS AND THUNDERSTORMS FROM NEAR      
  BURBANK...NORTH INTO THE LOS ANGELES COUNTY MOUNTAINS...INCLUDING  
  THE VERDUGO HILLS AND BOULDER CANYON. DOPPLER RADAR ESTIMATES THAT 
  4 TO 5 INCHES OF RAIN HAS FALLEN OVER THIS AREA SINCE ABOUT 230    
  PM. 

* THE HEAVY RAIN PRODUCING FLASH FLOODING WILL REMAIN OVER THE SUN   
  VALLEY...SUNLAND AND TUJUNGA VALLEY AREAS THROUGH 700 PM. HIGH     
  VOLUME TRAVEL ROUTES SUCH AS INTERSTATES 5 AND 210 BETWEEN THE SAN 
  GABRIEL AND SAN FERNANDO VALLEYS WILL BE IMPACTED BY THE HEAVY     
  RAIN. THESE AREAS COULD EXPERIENCE RAINFALL RATES IN EXCESS OF ONE 
  INCH PER HOUR THROUGH 7 PM.    

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE SIGNIFICANT FLOODING 
OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3418 11839 3416 11824 3436 11818 3442 11839

$$

MOYER/GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 1:45 PM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 18, 1:45 PM PST, 3 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
145 PM PST FRI FEB 18 2005

.SHORT TERM...FIRST WAVE OF STEADY PRECIP HAS MOVED THROUGH THE
AREA. NOW WERE IN A BIT OF A LULL, THOUGH AIRMASS IS PRETTY
UNSTABLE SO SHOWERS OR THUNDERSTORMS COULD DEVELOP JUST ABOUT
ANYWHERE AT ANY TIME. AIRMASS IS ALSO QUITE MOIST SO ANY CONVECTION
HAS THE POTENTIAL FOR DROPPING QUITE A BIT OF PRECIP IN A SHORT
PERIOD OF TIME. SATELLITE IMAGERY SHOWS A COUPLE GOOD CONVECTIVE
CELLS JUST SOUTH OF SAN NICOLAS ISLAND AS WELL AS A LINE OF
CONVECTION TO THE WEST OF THE CENTRAL COAST. WITH THE FLOW ALOFT
GENERALLY OUT OF THE SOUTH, IT LOOKS LIKE THE CELLS TO THE SOUTH OF
SAN NICOLAS ISLAND HAVE THE BEST CHANCE FOR MAKING LANDFALL. IN ANY
CASE, SHOWERS AND THUNDERSTORMS ARE POSSIBLE ANYWHERE ACROSS OUR CWA
THIS AFTERNOON AND EVENING WITH LOCALLY VERY HEAVY RAIN POSSIBLE.

MODELS SHOW THE NEXT WAVE OF STEADY PRECIP ARRIVING LATER TONIGHT
AND SATURDAY, WITH THE FOCUS AGAIN SOUTH OF POINT CONCEPTION. RAIN
WILL START TO TAPER OFF LATER SATURDAY, BUT NUMEROUS SHOWERS ARE
EXPECTED TO CONTINUE THROUGH SUNDAY BEFORE THE NEXT AND PERHAPS
STRONGEST WAVE OF PRECIP ARRIVES LATER SUNDAY AND MONDAY. THIS LAST
WAVE COULD POTENTIALLY BRING SOME VERY HEAVY RAIN AND SERIOUS
FLOODING CONCERNS.

BASED ON THE FLOODING ISSUES THIS MORNING OVER VENTURA COUNTY AND
THE EXPECTED HEAVY RAIN LATER TONIGHT AND SATURDAY AND AGAIN MONDAY,
WEVE ISSUED A FLOOD WATCH FOR AREAS SOUTH OF POINT CONCEPTION
THROUGH TUESDAY. NOT REALLY CONCERNED YET WITH THE MAIN STEM RIVERS,
BUT THE SMALLER CREEKS AND STREAMS, AS WELL AS THE BURN AREAS WILL
REALLY BE AT RISK FOR SOME FLOODING PROBLEMS, ESPECIALLY SATURDAY
AND MONDAY.

SNOW LEVELS HAVE COME DOWN A BIT, BUT ACCUMULATIONS HAVE BEEN RATHER
LIGHT SO FAR, GENERALLY 6 INCHES OR LESS AT RESORT LEVELS. ITS A
VERY WET SNOW AND THIS IS PROBABLY LIMITING THE ACCUMULATIONS SO
FAR. AS COLDER AIR ARRIVES OVER THE NEXT 24 TO 48 HOURS, SNOW LEVELS
WILL LOWER AND ACCUMULATIONS WILL INCREASE. CURRENT WINTER WEATHER
ADVISORY MAY NEED TO BE UPGRADED TO A WINTER STORM WARNING AT SOME
POINT THIS WEEKEND. SNOW LEVELS WILL BOTTOM OUT MONDAY AND TUESDAY
AROUND 5000 FEET.

.LONG TERM...LAST BATCH OF STEADY RAIN SHOULD START TO TAPER OFF
LATER MONDAY INTO TUESDAY AS THE FLOW ALOFT SHIFTS TO THE NORTHWEST
AND THE UPPER LOW FINALLY MOVES TO OUR EAST. STILL COULD SEE SOME
DECENT SHOWER AND THUNDERSTORM ACTIVITY THROUGH TUESDAY AS THE
AIRMASS DESTABILIZES EVEN FURTHER. THINGS STILL LOOK DRY WEDNESDAY
AND THURSDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

WOFFORD
Hazardous weather outlook, Feb 18, 6:00 AM PST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI FEB 18 2005

CAZ034>041-044>047-051>054-059-087-088-191400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST FRI FEB 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY

PERIODS OF RAIN WILL CONTINUE TODAY. SOME OF THE RAIN WILL BE HEAVY
THIS MORNING...POSSIBLY CAUSING SOME LOCAL FLOODING ON ROADWAYS AND
IN INTERSECTIONS. ROCKSLIDES AND MUDSLIDE MAY ALSO POSE A PROBLEM.

SNOW WILL FALL ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA
COUNTIES TODAY. SNOW LEVELS EARLY THIS MORNING WERE AVERAGING 7000
TO 7500 FEET...BUT ARE EXPECTED TO LOWER TO AROUND 6500 FEET LATER
TODAY. 6 TO 10 INCHES OF SNOW ARE EXPECTED ABOVE 7000 FEET THROUGH
TONIGHT. GUSTY SOUTH TO SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS OVER
50 MPH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW AND REDUCE
VISIBILITIES TO NEAR ZERO AT TIMES.

SCATTERED THUNDERSTORMS WILL AFFECT THE COASTAL WATERS TODAY.
SOME OF THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF
35 KNOTS...SMALL HAIL...VERY HEAVY RAIN...AND ROUGH SEAS.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

PERIODS OF RAIN ARE EXPECTED SATURDAY THROUGH TUESDAY.
RAIN MAY BE HEAVY AT TIMES...ESPECIALLY SATURDAY MORNING...
AND AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. RAIN MAY BE HEAVY
ENOUGH TO CAUSE SOME FLOODING ACROSS THE AREA. WITH THE GROUND
ALREADY SATURATED BY THE VERY WET WEATHER SO FAR THIS WINTER...
ADDITIONAL RAIN WILL INCREASE THE RISK OF ROCK AND MUDSLIDE
ACTIVITY...AS WELL AS MUD AND DEBRIS FLOWS NEAR THE BURN AREAS.

IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...PERIODS
OF SNOW WILL CONTINUE THROUGH SUNDAY MORNING. SNOW LEVELS
WILL BE BETWEEN 6000 AND 6500 FEET SATURDAY...THEN LOWER TO 5500
FEET SATURDAY NIGHT AND SUNDAY MORNING. TOTAL SNOW ACCUMULATIONS
THROUGH SUNDAY SHOULD RANGE FROM 15 TO 30 INCHES ABOVE 7000 FEET.
LESSER ACCUMULATIONS OF 6 TO 12 INCHES CAN BE EXPECTED BETWEEN 6000
AND 7000 FEET. GUSTY SOUTHEAST TO SOUTH WINDS OF 20 TO 30 MPH WITH
LOCAL GUSTS OVER 40 MPH AT TIMES WILL CONTINUE THROUGH
SATURDAY NIGHT. THE COMBINATION OF BLOWING SNOW AND DENSE FOG COULD
REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 7:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 9:39 PM PSTSpecial Marine WarningLOX111 min
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX2 hr
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX4 days
Feb 18, 11:55 PM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 18, 11:57 PM PSTSevere Thunderstorm WarningLOXLos Angeles93 min
Feb 19, 1:24 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 1:30 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 2:45 AM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 19, 2:54 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 3:20 AM PSTFlash Flood WarningLOXVentura3 hr
Feb 19, 4:15 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Feb 19, 4:23 AM PSTSevere Thunderstorm WarningLOXLos Angeles97 min
Feb 19, 6:50 AM PSTFlash Flood WarningLOXVentura115 min
Feb 19, 7:40 AM PSTFlash Flood WarningLOXSanta Barbara80 min
Feb 19, 8:10 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 8:45 AM PSTFlash Flood WarningLOXVentura2 hr
Feb 19, 11:00 AM PSTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.